EconPapers    
Economics at your fingertips  
 

A Stochastic Approximation Approach for Trend-Following Trading

Duy Nguyen (), George Yin () and Qing Zhang ()
Additional contact information
Duy Nguyen: The University of Georgia
George Yin: Wayne State University
Qing Zhang: The University of Georgia

Chapter Chapter 7 in Hidden Markov Models in Finance, 2014, pp 167-184 from Springer

Abstract: Abstract This work develops a feasible computation procedure for trend-following trading under a bull-bear switching market model. In the asset model, the drift of the stock price switches between two parameters corresponding to an uptrend (bull market) and a downtrend (bear market) according to a partially observable Markov chain. The objective is to buy and sell the underlying stock to maximize an expected return. It is shown in Dai et al. (SIAM J Financ Math 1:780–810, 2010; Optimal trend following trading rules. Working paper) that an optimal trading strategy can be obtained in terms of two threshold levels. Finding the threshold levels turns out to be a difficult task. In this paper, we develop a stochastic approximation algorithm to approximate the threshold levels. One of the main advantages of this approach is that one need not solve the associated HJB equations. We also establish the convergence of the algorithm and provide numerical examples to illustrate the results.

Keywords: Stock Price; Sample Path; Stochastic Approximation; Sharpe Ratio; Bear Market (search for similar items in EconPapers)
Date: 2014
References: Add references at CitEc
Citations: View citations in EconPapers (2)

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:isochp:978-1-4899-7442-6_7

Ordering information: This item can be ordered from
http://www.springer.com/9781489974426

DOI: 10.1007/978-1-4899-7442-6_7

Access Statistics for this chapter

More chapters in International Series in Operations Research & Management Science from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-01
Handle: RePEc:spr:isochp:978-1-4899-7442-6_7